Do Prozac Side Effects Come Back With Increased Doses?

Most side effects of Prozac (fluoxetine) are dose dependent, meaning they occur more frequently with higher doses.

Question

Will increasing my dose of Prozac make side effects return? I started taking a 10mg dose 2 weeks ago. The side effects were mainly gastrointestinal for me. My first week was the worst week, then they began to subside. The side effects made me lose weight (nausea made me stop eating) and I really don't want them to come back. I also had heightened anxiety. Yesterday, I started my new 20mg dose, and I have some nausea here and there. I want to ask, does it get as bad as it did when I first started?

Asked by BurntFelix On Jan 03, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jan 04, 2019

Green Prozac Capsules

The side effects of SSRIs (selective serotonin reuptake inhibitors), like Prozac (fluoxetine), are generally considered to be dose-dependent. This means that the likelihood of side effects occurring increases as doses are increased.

In fact, the Practice Guideline for the Treatment of Patients With Major Depressive Disorder states that lowering your dose (followed by a more gradual increase) can help to mitigate or lessen many side effects:

"When side effects occur during treatment with an antidepressant, an initial strategy is to lower the dose of the antidepressant or to change to an antidepressant that is not associated with that side effect."

Many of the side effects you have experienced (e.g. nausea, weight loss, anxiety) are well known to be caused by SSRI antidepressants.

These side effects tend to decrease in severity or go away completely over time. However, there are times where they can linger...at which point you may want to speak with your doctor regarding your therapy options.

In your situation, it's tough to definitively say whether or not you will experience side effects again with an increased dose, but it is certainly possible. They may be more severe than how you initially experienced them, but it's unlikely. More commonly, they would be the same or less severe in intensity.

If they do occur again, it may be prudent to decrease to your previously well-tolerated dose, and increase more slowly, but be sure to discuss the situation with your doctor.

In the next sections, I go over in greater detail the side effects associated with Prozac.

Answer Summary

A variety of side effects are associated with Prozac, and they tend to be 'dose-dependent'. In most cases, they will decrease in severity or subside completely with long term use.

Prozac Side Effects

SSRI side effects are generally divided into separate categories:

  • Gastrointestinal
  • Activation
  • Sexual
  • Neurological
  • Weight Fluctuations
  • Serotonin Syndrome

Gastrointestinal

Gastrointestinal discomfort is one of, if not the, most commonly reported side effect of Prozac. Symptoms include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Stomach cramping

The guidelines for the treatment of major depressive disorder states the following:

"These adverse events are generally dose dependent and tend to dissipate over the first few weeks of treatment. In some patients, however, diarrhea persists."

Additionally, the prescribing information for Prozac lists nausea and diarrhea occurring in 22% and 11% of individuals respectively.

As stated, these side effects tend to be most prominent initially and when a dose is increased. For most people, they should decrease over time.

Activation

Activation side effects of Prozac include:

  • Restlessness
  • Agitation
  • Sleep disturbances
  • Anxiety
  • Akathisia (feeling of inner restlessness)

Like gastrointestinal side effects, these will most likely decrease over time. If they are particularly troublesome, additional medications may be recommended by your doctor.

For example, beta-blockers like propranolol can help with restlessness and anxiety while mild hypnotics can help to relieve insomnia.

Sexual

Sexual side effects with SSRI drugs like Prozac are well-documented and can include everything from loss of libido to erectile dysfunction.

However, the true incidence of sexual dysfunction symptoms with Prozac isn't well known as the mental conditions (e.g. depression) themselves are often contributing factors. The guidelines for the treatment of major depressive disorder state:

"The psychiatrist should ascertain whether the reported sexual dysfunction is a result of the antidepressant medication, the underlying major depressive disorder, a co-occurring medical disorder, a disturbance in a relationship, or a need for education about sexual functioning."

If sexual side effects are determined to be due to your antidepressant, there are a variety of treatment options available or a switch to a different antidepressant class may even be considered.

Neurological

Initial therapy, or dose increases of Prozac, are associated with headaches and migraines. This is somewhat surprising as SSRI drugs are often used to treat these indications.

As is pretty much the theme, these side effects tend to get better over time:

"Selective serotonin reuptake inhibitors can initially exacerbate both migraine headaches and tension headaches. These effects tend to be transient and improve within the first few weeks of treatment. With continued treatment, SSRIs may actually help prevent and treat migraine headaches."

Weight Fluctuations

SSRI drugs can cause either weight gain or weight loss. Out of all the SSRIs, Prozac is perhaps the most well-tolerated in this regard.

It tends to cause weight loss initially, with effects normalizing with longer term use.

The prescribing information for Prozac only lists weight loss as a potential side effect, occurring in 2% of individuals. It is does not list weight gain as a side effect.

Serotonin Syndrome

Serotonin syndrome is a rare but serious condition that can occur with serotonergic drugs, occurring when levels of serotonin are too high in the brain or over-activation of serotonin receptors occur.

It generally only happens in situations of SSRI overdose, when multiple serotonergic drugs are used together or when drug interactions are involved.

Nevertheless, Prozac may have the greatest risk of serotonin syndrome among SSRI drugs since it has an extremely long half-life and takes a considerable amount of time for our bodies to metabolize it.

Serotonin syndrome is a range of signs and symptoms and can include:

  • Nausea
  • Vomiting
  • Sedation
  • Dizziness
  • Sweating
  • Flushing
  • Mental status changes
  • Muscle rigidity
  • Restlessness
  • Shivering
  • Increased blood pressure

If serotonin syndrome is suspected during treatment with Prozac, it should be discontinued, and appropriate medical treatment should be sought.

Comment & Discuss This Answer!

References
  • Elsevier ClinicalKey: Prozac Monograph (Accessed 1/4/19)
  • Practice Guideline for the Treatment of Patients With With Major Depressive Disorder (Accessed 1/4/19)
  • Prozac Package Insert (Accessed 1/4/19)
  • Serotonin Syndrome. PubMed (Accessed 1/4/19)
  • Second-Generation Antidepressants in the Pharmacologic Treatment of Adult Depression. PubMed (Accessed 1/4/19)

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions